Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2018, 6:56 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 6:56 PM MDT (00:56 UTC)
- Expired
- Jun 6, 2018, 7:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:15 PM MDT | HAIL 1 | Coffee Creek, MT | WATER ALSO RUNNING IN STREETS. |
| Jun 6, 7:20 PM MDT | HAIL 1.25 | 1 S Coffee Creek, MT | |
| Jun 6, 7:25 PM MDT | HAIL 1.5 | 2 Nw Coffee Creek, MT | SPOTTER RELAYED THROUGH NWS EMPLOYEE WITH A PHOTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WUUS55 KTFX 070056
SVRTFX
MTC027-045-070130-
/O.NEW.KTFX.SV.W.0021.180607T0056Z-180607T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
656 PM MDT WED JUN 6 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
North central Judith Basin County in central Montana...
Western Fergus County in central Montana...
* Until 730 PM MDT.
* At 655 PM MDT, a severe thunderstorm was located 10 miles west of
Denton, or 10 miles north of Stanford, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Denton and Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4719 11015 4731 11033 4742 11020 4742 11016
4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0055Z 225DEG 8KT 4731 11017
HAIL...1.25IN
WIND...60MPH
$$
Coulston2 follow-up statements
472
WWUS55 KTFX 070107
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
707 PM MDT WED JUN 6 2018
MTC027-045-070130-
/O.CON.KTFX.SV.W.0021.000000T0000Z-180607T0130Z/
Judith Basin MT-Fergus MT-
707 PM MDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL JUDITH BASIN AND WESTERN FERGUS COUNTIES...
At 706 PM MDT, a severe thunderstorm was located 9 miles west of
Denton, or 12 miles north of Stanford, moving northeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Denton and Coffee Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4721 11011 4734 11030 4742 11020 4742 11016
4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0106Z 225DEG 8KT 4733 11014
HAIL...2.00IN
WIND...60MPH
$$
Coulston575
WWUS55 KTFX 070128
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
728 PM MDT WED JUN 6 2018
MTC027-045-070137-
/O.EXP.KTFX.SV.W.0021.000000T0000Z-180607T0130Z/
Judith Basin MT-Fergus MT-
728 PM MDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN AND
WESTERN FERGUS COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4721 11011 4734 11030 4742 11020 4742 11016
4747 11005 4747 11003 4732 10985
TIME...MOT...LOC 0127Z 225DEG 8KT 4736 11010
$$
CoulstonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:20 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 6, 5:20 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 520 PM MDT Wed Jun 6 2018 .SYNOPSIS... A southwest flow aloft with weak embedded weather disturbances will bring isolated thunderstorms late this afternoon and evening with a few showers lingering through Thursday morning. A stronger weather disturbance moving in from the southwest will bring more widespread thunderstorm activity to the region Thursday afternoon and evening with some potential for severe thunderstorms with damaging wind and large hail. Very warm conditions are expected for the start of the upcoming weekend on Saturday before a strong cold front brings thunderstorms Saturday evening followed by windy, cooler and showery conditions on Sunday. && .DISCUSSION... Subtle shortwave energy and increasing mid level moisture tracks northeast into MT this evening. While large scale lift is minimal, enough instability and wind shear will exist for small risk of stronger thunderstorms late this afternoon and evening, primarily over eastern portions of the forecast area, where low level dewpoints have risen above 50F thanks to SE lower level wind flow. Enough elevated instability and weak shortwave energy continues to stream NE across the region tonight to support continued shower and possible thunderstorms activity spreading NE across central MT overnight and eastern portions of north-central MT Thursday morning. Deeper moisture in place across the forecast area Thursday and another shortwave disturbance lifting NE across the region will combine with somewhat greater instability for a more widespread coverage of thunderstorms in the afternoon and evening. Moderate instability and shear will again be greatest over eastern portions of the forecast area where a few strong to severe thunderstorms are possible. Hoenisch Temperatures warm significantly Friday and especially Saturday ahead of a sharp and well-defined strong upper level disturbance with attendant surface cold front approaching from the west. Expect temperatures to soar especially Saturday afternoon over our plains counties with mid-90s possible toward central Montana. Additionally, there is some potential for thunderstorms over parts of our north-central counties, but lots of uncertainties remain. Regardless of thunderstorm potential, a strong cold front moves across the region Saturday night, then followed by windy and much cooler conditions Sunday, with some moderation Monday and Tuesday of next week. More details in the coming days as we continue to get a better handle on the potential impacts with this system. CC && .AVIATION... UPDATED 2320Z. VFR conditions are expected through at least the next 24 hours across the forecast area. A disturbance in the moist southwest flow aloft will move over unstable air, bringing scattered showers and thunderstorms to the area along and south of a KHLN-KLWT line through 06Z. Gusty winds, small hail, and brief heavy rain will be the primary threats. The disturbance will then progress northeast, spreading scattered showers over the remainder of the area overnight into Thursday morning. Another disturbance will move over a Pacific cold front during the day on Thursday, bringing more widespread showers and potentially strong thunderstorms. Some of these storms may produce brief MVFR conditions. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 54 77 53 82 / 20 70 30 20 CTB 50 75 49 80 / 0 80 20 10 HLN 55 76 52 79 / 30 60 30 20 BZN 51 76 48 78 / 30 50 50 30 WEY 42 71 39 71 / 30 20 40 10 DLN 49 70 45 75 / 50 80 50 20 HVR 56 80 53 84 / 10 80 50 10 LWT 54 74 50 76 / 40 70 60 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 6, 6:34 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
634 PM MDT WED JUN 6 2018
MTZ050-051-070100-
Fergus-Judith Basin-
634 PM MDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN AND SOUTHWESTERN FERGUS COUNTIES...
At 634 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Stanford to 10 miles
south of Denton to 10 miles southwest of Hobson. Movement was east at
15 mph.
Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.
Locations impacted include...
Denton, Hobson, Moore, Danvers, Coffee Creek, Moccasin, Ackley Lake
State Park, Utica and Benchland.
This includes Highway 200 between mile markers 44 and 67.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4742 11005 4723 10958 4684 10976 4684 11017
4715 11012 4731 11041
TIME...MOT...LOC 0034Z 256DEG 13KT 4729 11024 4718 10995 4693 11006
CoulstonSpecial weather statement, Jun 6, 6:37 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
637 PM MDT WED JUN 6 2018
MTZ008-015-070100-
Madison-Beaverhead-
637 PM MDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MADISON
AND CENTRAL BEAVERHEAD COUNTIES...
At 637 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles east of Jackson to 6 miles
southeast of Dillon to 20 miles northwest of Lima. Movement was
northeast at 15 mph.
Brief heavy rain, winds in excess of 30 mph, and hail up to pea size
are possible with these storms.
Locations impacted include...
Dillon, Beaverhead Rock State Park, Polaris and Glen.
This includes Interstate 15 between mile markers 29 and 43 , and
between mile markers 51 and 83 .
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4559 11297 4530 11217 4479 11272 4473 11309
4506 11277 4535 11324
TIME...MOT...LOC 0037Z 230DEG 15KT 4536 11308 4514 11257 4479 11294
CoulstonThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 6, 6:37 PM MDT | Special Weather Statement | TFX | Beaverhead | 23 min |
| Jun 6, 6:59 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jun 6, 7:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 7:33 PM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jun 6, 7:38 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Jun 6, 7:57 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 6, 8:00 PM MDT | Special Weather Statement | TFX | Fergus | 30 min |
| Jun 6, 8:11 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 6, 8:18 PM MDT | Special Weather Statement | TFX | Blaine | 42 min |
| Jun 6, 8:30 PM MDT | Special Weather Statement | TFX | Chouteau | 30 min |
| Jun 6, 8:34 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| Jun 6, 8:48 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 6, 9:04 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jun 6, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 6, 9:23 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 6, 9:24 PM MDT | Special Weather Statement | TFX | Fergus | 36 min |
| Jun 6, 9:41 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 6, 9:51 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jun 6, 10:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 45 min |
| Jun 6, 10:15 PM MDT | Special Weather Statement | TFX | Blaine | 15 min |
| Jun 6, 10:20 PM MDT | Special Weather Statement | TFX | Judith Basin | 25 min |
| Jun 6, 10:32 PM MDT | Special Weather Statement | TFX | Blaine | 28 min |
| Jun 7, 1:17 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 43 min |
| Jun 7, 1:19 AM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 1:45 AM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 7, 2:19 AM MDT | Special Weather Statement | TFX | Meagher | 41 min |
| Jun 7, 2:55 AM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 7, 9:33 AM MDT | Special Weather Statement | TFX | Fergus | 57 min |
| Jun 7, 9:59 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 7, 10:15 AM MDT | Areal Flood Warning | TFX | Fergus | 2 hr |
| Jun 7, 11:04 AM MDT | Areal Flood Advisory | TFX | Fergus, Judith Basin | 116 min |
| Jun 7, 11:56 AM MDT | Special Weather Statement | TFX | Blaine | 64 min |
| Jun 7, 12:10 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 3 hr |
| Jun 7, 12:55 PM MDT | Special Weather Statement | TFX | Blaine, Hill | 50 min |
| Jun 7, 1:43 PM MDT | Special Weather Statement | TFX | Blaine | 62 min |
| Jun 7, 2:14 PM MDT | Special Weather Statement | TFX | Silver Bow | 46 min |
| Jun 7, 2:17 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jun 7, 2:31 PM MDT | Special Weather Statement | TFX | Jefferson | 29 min |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Madison | 28 min |
| Jun 7, 2:55 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jun 7, 2:57 PM MDT | Special Weather Statement | TFX | Silver Bow | 33 min |
| Jun 7, 3:05 PM MDT | Special Weather Statement | TFX | Toole | 25 min |
| Jun 7, 3:12 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:28 PM MDT | Special Weather Statement | TFX | Toole | 32 min |
| Jun 7, 3:42 PM MDT | Special Weather Statement | TFX | Beaverhead | 33 min |
| Jun 7, 3:49 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jun 7, 3:50 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jun 7, 3:58 PM MDT | Special Weather Statement | TFX | Toole | 47 min |
| Jun 7, 4:09 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 7, 4:13 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 32 min |
| Jun 7, 4:25 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 35 min |
| Jun 7, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:56 PM MDT | Special Weather Statement | TFX | Madison | 34 min |
| Jun 7, 4:58 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 32 min |
| Jun 7, 4:59 PM MDT | Special Weather Statement | TFX | Jefferson | 31 min |
| Jun 7, 5:01 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 29 min |
| Jun 7, 5:33 PM MDT | Special Weather Statement | TFX | Liberty | 27 min |
| Jun 7, 5:58 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.